Wyoming, 2007

Avalanche in Wyoming, January 5, 2007

January 5, 2007 · NWS RIW · 1 event in 1 county or zone

An avalanche was triggered by a skier near a cliff in Rock Springs Bowl just south of the Jackson Hole Mountain Resort. The skier jumped over the cliff to avoid the avalanche, but he suffered massive internal injuries upon impact and was killed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An avalanche was triggered by a skier near a cliff in Rock Springs Bowl just south of the Jackson Hole Mountain Resort. The skier jumped over the cliff to avoid the avalanche, but he suffered massive internal injuries upon impact and was killed. Two companions were swept over the cliff, landing on their backs, and were unhurt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 5, 3:44 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Jan 5, 3:44 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
344 AM MST FRI JAN 5 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
WINDS WILL DIMINISH TODAY AS THE WIDE TROUGH AXIS MOVES OVERHEAD
CAUSING THE PRESSURE GRADIENT TO SLACKEN. SOME LIGHT SNOWFALL WILL
LINGER THIS MORNING IN THE WEST AND WILL TAPER OFF TO FLURRIES
LATER THIS AFTERNOON AND TONIGHT. AN AREA OF Q VECTOR FORCING WILL
INITIATE SOME LINGERING SNOWFALL IN FAR SOUTHERN SWEETWATER COUNTY
TODAY. A TRANSITORY RIDGE WILL TRACK ACROSS THE AREA TONIGHT. ONCE
THE TROUGH PASSES ON THROUGH A VERY STRONG WEST NORTHWEST FLOW WILL
REESTABLISH ITSELF DRAWING IN ANOTHER HEALTHY SLUG OF PACIFIC
MOISTURE FOR WESTERN WY SATURDAY. LEFT FRONT QUAD DYNAMICS FROM A
130 KNOT JET MAX COUPLED WITH THE DIFFLUENT WEST NORTHWEST FLOW
WILL BE ENOUGH TO PRODUCE UP TO 4 TO 5 INCHES OF SNOWFALL IN THE
WESTERN MOUNTAINS AND 2 TO 3 INCHES IN THE WESTERN VALLEYS. THE DAY
SHIFT MAY WANT TO INCREASE THE AMOUNTS TO ADVISORY CRITERIA IF THIS
TREND CONTINUES TO LOOK FAVORABLE. ETA QPF GIVES WESTERN WY A
GENEROUS .45 INCHES FOR SATURDAY. THIS STRONG MOIST NORTHWEST FLOW
WILL CONTINUE ALL THE WAY THROUGH SUNDAY NIGHT. ISENTROPIC LIFT WILL
ENHANCE THE SNOWFALL SUNDAY IN THE WEST BUT SNOWFALL WILL BE MORE OR
LESS CONTINUOUS IN THESE AREAS SATURDAY THROUGH SUNDAY NIGHT. SINCE
THE WEST NORTHWESTERLY UPSLOPE FLOW WILL BE A BIG FACTOR IN THE
SNOWFALL PRODUCTION...THE MOUNTAINS SHOULD RECEIVE CONSIDERABLY MORE
SNOW THAN THE VALLEYS. BY THE TIME ALL IS SAID AND DONE...BY 12Z
MONDAY THE WESTERN MOUNTAINS SHOULD ACCUMULATE 7 TO 9 INCHES WITH 5
TO 7 INCHES IN THE WESTERN VALLEYS. EVEN THE BIG HORN MOUNTAINS
SHOULD RECEIVE 5 TO 7 INCHES OF SNOWFALL DURING THIS TIME FRAME AS
THEY FARE WELL WITH THESE CLIPPER TYPE SYSTEMS. RIGHT FRONT QUAD
DYNAMICS WILL ALSO COME INTO PLAY SUNDAY AND LATE SUNDAY NIGHT AS
WELL.

AS FOR THE WINDS...WITH THE UPPER LEVEL WINDS BACKING ALONG WITH
700MB WIND SPEEDS OF 50 KNOTS...A MOUNTAIN TOP INVERSION IN PLACE AND
A FROUDE NUMBER BETWEEN .8 AND .9 A MOUNTAIN WAVE EVENT CANNOT BE
RULED OUT FOR TONIGHT AND SATURDAY MORNING IN THE CODY FOOTHILLS.
THIS THREAT ALSO EXISTS SATURDAY NIGHT AND SUNDAY MORNING WITH A
FROUDE NUMBER RIGHT AROUND 1.00 ALONG WITH GENERALLY STABLE
CONDITIONS. ON SUNDAY NIGHT AND MONDAY...THE ETA ACTUALLY GIVES
MOUNTAIN TOP WINDS OF 90 KNOTS SO INCREASED THE WINDS TO NEAR HIGH
WIND CRITERIA FOR THE MOUNTAINS DURING THIS TIME FRAME. AS FOR
THE SOUTHERN WIND CORRIDOR OVER THE GREEN MTNS AS WELL AS NATRONA
COUNTY AND CASPER...EXPECT 30 TO 40 MPH WINDS ALONG WITH GUSTS TO 50
MPH BOTH SATURDAY AND SUNDAY AS A RESULT OF THE STRONG SURFACE
GRADIENT WHICH WILL BE AS MUCH AS A 20MB BETWEEN RKS AND GCC ON
SATURDAY. TEMPERATURES WILL BE AN ADDITIONAL 10 DEGREES COLDER TODAY
WITH THE RELATIVELY COOLER WEATHER CONTINUING THROUGH THE WEEKEND..

.LONG TERM...MONDAY THROUGH FRIDAY
AT THE BEGINNING OF THE LONG TERM...STRONG NORTHWEST FLOW WILL BE IN
PLACE ACROSS THE REGION.  MOISTURE WILL BE LIMITED...WITH ONLY SOME
SNOW SHOWER ACTIVITY EXPECTED ACROSS THE NORTHWEST/NORTHERN
MOUNTAINS MONDAY/MONDAY NIGHT.  THE NORTHWEST FLOW WILL WEAKEN
MONDAY NIGHT INTO TUESDAY AS WEAK RIDGING BUILDS INTO THE
AREA...WITH LITTLE OR NO PRECIPITATION EXPECTED ON TUESDAY.  AT THE
SAME TIME...A STRONG TROUGH WILL PUSH INTO BRITISH COLUMBIA.  THIS
TROUGH WILL BE THE MAIN WEATHER PLAYER FROM WEDNESDAY THROUGH FRIDAY
ACROSS THE AREA.  THERE IS STILL A LOT OF UNCERTAINTY OF THE
DETAILS/TIMING OF THIS SYSTEM...BUT BOTH 00Z GFS/ECMWF MODELS
INDICATE THIS TROUGH WILL AFFECT THE AREA THE MOST WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT...AND HAVE CONCENTRATED MOST OF THE POPS
DURING THIS TIME FRAME.  LOOKS LIKE THIS COULD BE A DECENT SNOW
STORM FOR PARTS OF THE REGION...WITH STRONG BAROCLINICITY AND JET
DYANMICS SETTING UP OVER PARTS OF FORECAST AREA.

TEMPERATURES WILL BE UNSEASONABLE WARM MONDAY THROUGH WEDNESDAY...
WITH TEMPERATURES RETURNING TO SEASONAL LEVELS OR EVEN BELOW AVERAGE
THURSDAY AND FRIDAY BEHIND A STRONG COLD FRONT
LATE WEDNESDAY/WEDNESDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...WM
Hazardous weather outlook, Jan 5, 5:00 AM MST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST FRI JAN 5 2007

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG WINDS WILL RETURN FOR A PROLONGED PERIOD TO PORTIONS OF
WESTERN AND CENTRAL WYOMING FROM EARLY SATURDAY MORNING ALL THE WAY
THROUGH WEDNESDAY. WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO OVER 60
MPH WILL BE COMMON IN THE MOUNTAINS AS WELL AS THE CODY FOOTHILLS AT
TIMES THIS WEEKEND ALL THE WAY THROUGH MONDAY MORNING. THE GREEN
MOUNTAINS AS WELL AS NATRONA COUNTY INCLUDING THE CITY OF CASPER WILL
EXPERIENCE SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH AT
TIMES THROUGH MUCH OF THE WEEKEND.

4 TO 5 INCHES OF SNOWFALL IS EXPECTED ACROSS THE WESTERN MOUNTAINS
SATURDAY WITH 2 TO 3 INCHES EXPECTED OVER THE WESTERN VALLEYS. 7 TO
9 INCHES OF SNOWFALL IS EXPECTED OVER THE WESTERN MOUNTAINS FROM
SATURDAY THROUGH MONDAY NIGHT ALONG WITH 5 TO 7 INCHES EXPECTED
DURING THIS TIME FRAME IN THE WESTERN VALLEYS AND OVER THE BIG HORN
MOUNTAINS. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED IN THE
WESTERN MOUNTAINS SATURDAY ALONG WITH OCCASIONAL WHITE OUT
CONDITIONS.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TRIW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 5, 12:27 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2007-01-0525MaleOutside/Open AreasIndirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4460.